Texas, 2016

Lightning Strike in Texas, June 28, 2016

June 28, 2016 · NWS HGX · 1 event in 1 county or zone

Clusters of thunderstorms formed in a regionally moist and unstable air mass ahead of an approaching northeastern surface boundary. One of these storms produced a cloud to ground lightning strike that produced a power outage in League City, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Clusters of thunderstorms formed in a regionally moist and unstable air mass ahead of an approaching northeastern surface boundary. One of these storms produced a cloud to ground lightning strike that produced a power outage in League City, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 28, 11:28 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 28, 11:28 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1228 PM CDT TUE JUN 28 2016

.AVIATION...
SHRA/TSRA beginning to develop. Will carry VCTS at all TAF sites
with a TEMPO from 18-22z. Have added a wind gust group at all TAF
sites as well since fcst soundings show an inverted V signature.
Fcst soundings continue to advertise PW values in excess of 2.00
inches so vsby may fall below 3 miles in some spots in heavy rain.
Precip should end around 02z with additional SHRA possible near
the coast toward sunrise. Generally VFR conds expected outside of
areas with convection. 43

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
GPS-Met data and aircraft soundings indicate atmos over SE Tx
more similar to 12Z soundings from LCH which indicate 2-2.2" PWs.
Sky remains mclear at 10am...but do anticipate a fairly rapid
increase in clouds & storms by early afternoon once readings make
it to 89-93F. Atmos should become quite unstable and the possibility
of some strong storms exists with winds being the primary threat.
Fcst soundings show a fairly distinct inverted-v profile by
21z/4pm. Morning analysis shows diffulent upper flow & will need
to keep an eye on eventual position of seabreeze/baybreeze where
storm mergers may enhance overall strength and rainfall amounts.
Update consisted to mainly minor tweaks to grids to match current
obs...the rest is about the same, but did include some iso svr &
heavy rain wording for the more susceptible spots. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      92  75  93  75  94 /  60  20  20  10  10
Houston (IAH)              92  75  92  75  93 /  60  40  30  10  20
Galveston (GLS)            88  79  89  80  89 /  50  50  40  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...47
Aviation/Marine...43
Hazardous weather outlook, Jun 28, 6:07 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT TUE JUN 28 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
707 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS COULD
BE STRONG PRODUCING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL IS
ALSO A POSSIBILITY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-291200-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
707 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND SEAS WILL BE HIGHER IN AND NEAR SCATTERED THUNDERSTORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 28, 11:31 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1231 PM CDT TUE JUN 28 2016

TXZ195>198-281830-
GRIMES TX-BURLESON TX-WASHINGTON TX-BRAZOS TX-
1231 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN BURLESON...NORTHEASTERN
WASHINGTON...WESTERN GRIMES AND SOUTHEASTERN BRAZOS COUNTIES THROUGH
130 PM CDT...

AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTHERN COLLEGE STATION. THIS STORM WAS DRIFTING TO THE
SOUTHWEST.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...SOUTHERN BRYAN...SNOOK...MILLICAN...KYLE FIELD AND
WELLBORN.

LAT...LON 3067 9632 3055 9616 3025 9623 3052 9661
TIME...MOT...LOC 1730Z 039DEG 3KT 3056 9630
Special weather statement, Jun 28, 11:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1236 PM CDT TUE JUN 28 2016

TXZ178-199-200-281815-
SAN JACINTO TX-LIBERTY TX-MONTGOMERY TX-
1236 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL LIBERTY...SOUTHWESTERN
SAN JACINTO AND SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 115 PM
CDT...

AT 1235 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF SPLENDORA...OR 8 MILES WEST OF CLEVELAND...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SPLENDORA...PATTON VILLAGE...ROMAN FOREST...WOODBRANCH...CUT
AND SHOOT...NORTH CLEVELAND...WOODLOCH...PORTER HEIGHTS AND NEW CANEY.

LAT...LON 3013 9514 3009 9519 3018 9544 3042 9528
      3035 9509
TIME...MOT...LOC 1735Z 020DEG 12KT 3032 9522
Special weather statement, Jun 28, 11:37 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1237 PM CDT TUE JUN 28 2016

TXZ199-281815-
MONTGOMERY TX-
1237 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS WESTERN MONTGOMERY AND NORTHWESTERN
HARRIS COUNTIES THROUGH 115 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PANORAMA VILLAGE...OR OVER WILLIS...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...WILLIS...PINEHURST...THE WOODLANDS...PANORAMA VILLAGE...
SHENANDOAH...MAGNOLIA...LAKE CONROE DAM AND THE WOODLANDS PAVILLION.

LAT...LON 3044 9539 3012 9547 3013 9550 3014 9550
      3015 9552 3017 9554 3017 9555 3016 9556
      3016 9557 3015 9557 3022 9576 3050 9559
TIME...MOT...LOC 1736Z 020DEG 12KT 3041 9552
Special weather statement, Jun 28, 11:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1244 PM CDT TUE JUN 28 2016

TXZ177-196>199-212-281845-
GRIMES TX-WALKER TX-WALLER TX-WASHINGTON TX-BRAZOS TX-MONTGOMERY TX-
1244 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN WASHINGTON...SOUTH
CENTRAL WALKER...NORTHEASTERN WALLER...GRIMES...SOUTHEASTERN BRAZOS
AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 145 PM CDT...

AT 1243 PM CDT...DOPPLER RADAR WAS TRACKING STRONG CLUSTERS OF
THUNDERSTORMS OVER THE ADVISORY AREA...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA...WASHINGTON...MAGNOLIA...MONTGOMERY...ANDERSON...TODD MISSION...
DOBBIN...RICHARDS...CARLOS...ROANS PRAIRIE...DACUS AND PLANTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3061 9582 3051 9558 3021 9575 3025 9623
      3064 9613 3082 9601
TIME...MOT...LOC 1743Z 020DEG 12KT 3057 9601
Special weather statement, Jun 28, 12:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
118 PM CDT TUE JUN 28 2016

TXZ213-237-238-281900-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
118 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL HARRIS...NORTHWESTERN
GALVESTON AND NORTHEASTERN BRAZORIA COUNTIES THROUGH 200 PM CDT...

AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN LEAGUE CITY AND CLEAR LAKE...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PASADENA...SOUTHEASTERN PEARLAND...LEAGUE CITY...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...DICKINSON...SEABROOK...WEBSTER...
KEMAH...CLEAR LAKE...SOUTH BELT / ELLINGTON...NASSAU BAY...TAYLOR LAKE
VILLAGE...EL LAGO...SHOREACRES...CLEAR LAKE SHORES...MORGAN'S POINT AND
ELLINGTON FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2962 9490 2940 9503 2952 9529 2975 9513
TIME...MOT...LOC 1817Z 122DEG 5KT 2956 9506
Local storm report, Jun 28, 12:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
127 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     MARINE TSTM WIND 1 SW TAYLOR LAKE VILLAG 29.56N  95.07W
06/28/2016  M41 MPH          HARRIS             TX   MESONET

            36 KNOT...42 MPH... WIND RECORDED AT CLEAR LAKE.

&&

EVENT NUMBER HGX1600239

DCH

The radar

The Houston radar (KHGX), 4 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Galveston

When
June 28, 12:30 PM CST
Where
Galveston County, 0.42 mi ENE of League City
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
29.503, -95.094

A lightning strike caused electrical damage to the League City City Hall's parking lot lights.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654701.